Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 280, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 20, 2015, 4:45 PM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2015, 4:45 PM CDT (21:45 UTC)
- Expired
- Oct 20, 2015, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -351 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
320
WUUS53 KDDC 202145
SVRDDC
KSC055-057-069-083-202230-
/O.NEW.KDDC.SV.W.0280.151020T2145Z-151020T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT TUE OCT 20 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
GRAY COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 530 PM CDT
* AT 444 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF PIERCEVILLE TO 6 MILES SOUTH OF
CIMARRON TO 4 MILES SOUTH OF ENSIGN...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...PIERCEVILLE...INGALLS...ENSIGN...
CHARLESTON...WRIGHT...HOWELL...FT. DODGE AND KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3809 10052 3800 9998 3779 9983 3755 10019
3767 10036 3777 10080
TIME...MOT...LOC 2144Z 217DEG 28KT 3780 10067 3773 10031 3759 10023
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
512
WWUS53 KDDC 202156
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT TUE OCT 20 2015
KSC055-057-069-083-202230-
/O.CON.KDDC.SV.W.0280.000000T0000Z-151020T2230Z/
FINNEY KS-GRAY KS-FORD KS-HODGEMAN KS-
456 PM CDT TUE OCT 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL FINNEY...NORTHERN GRAY...NORTHWESTERN FORD AND
SOUTHWESTERN HODGEMAN COUNTIES...
AT 456 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES WEST OF CHARLESTON TO 3 MILES WEST OF HOWELL
TO 3 MILES EAST OF ENSIGN...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...PIERCEVILLE...INGALLS...CHARLESTON...
HOWELL...WRIGHT...FT. DODGE AND KALVESTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3809 10052 3800 9998 3779 9983 3765 10006
3778 10026 3787 10071
TIME...MOT...LOC 2156Z 217DEG 28KT 3787 10060 3780 10024 3766 10016
HAIL...0.75IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 4:10 PM CDT, 35 minutes earlier.
Area forecast discussion, Oct 20, 4:10 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 410 PM CDT TUE OCT 20 2015 ...Updated... .SYNOPSIS... ISSUED AT 330 PM CDT TUE OCT 20 2015 An upper level trough over the southwestern United States will progress eastward to the high plains by early Thursday and then eject northeastward into the Midwest by Friday. Southerly low level flow ahead of this system was beginning to advect low level moisture into the plains, although the richest moisture was still confined to southern Texas. This trough will eventually take advantage of the copious low level moisture so that heavy rain is a possibility later Wednesday through Thursday evening. && .SHORT TERM...(THIS EVENING THROUGH Wednesday) ISSUED AT 330 PM CDT TUE OCT 20 2015 Showers and thunderstorms had developed early this afternoon, mainly along the Oklahoma state line. This activity was driven by daytime heating and marginal surface based instability. There was also a weak dryline feature from southwest Kansas into the panhandles that was helping to initiate thunderstorms. These storms are not expected to be severe. Temperatures will fall back into the 50s tonight. As the surface trough persists in the lee of the Rockies, rich low level moisture will progress rapidly northward from Texas into Kansas on Wednesday. This will lead to marginal airmass destabilization and the development of showers and thunderstorms after the noon hour in far western Kansas. This activity will progress eastward during the late afternoon and evening and then spread across the remainder of southwest and central Kansas Wednesday night. Locally heavy rainfall can be expected based on the slow movement of individual cells and since the mid level flow will be parallel to the bands of rainfall. Temperatures should reach well into the 70s in central and south central Kansas on Wednesday where at least some limited sunshine is expected. Cooler highs in the 60s can be expected across far western Kansas where cloud cover will be thicker along with developing rainfall. .LONG TERM...(Wednesday NIGHT THROUGH Tuesday) ISSUED AT 330 PM CDT TUE OCT 20 2015 Showers and thunderstorms will persist across south central and central Kansas Thursday as the shortwave trough opens up and rapidly ejects northeastward. High temperatures will be in the 60s to lower 70s. There is a small chance of showers Friday night as a weaker upper level trough and cold front pass across the plains. Highs will be mainly in the 70s on Friday in the absence of any strong frontal passage in the immediate wake of the system. Fairly tranquil weather can be expected from Saturday into Sunday as surface high pressure builds into Kansas and the mid to upper level flow becomes more zonal. Highs will only be in the 60s to near 70 degrees behind this front Saturday and Sunday with lows in the 40s. Another upper level trough may approach the plains region by early to mid next week along with another frontal passage and additional chances for showers and thunderstorms. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON) ISSUED AT 1212 PM CDT TUE OCT 20 2015 VFR expected at KDDC, KGCK and KHYS through the TAF period. A surface trough extending from near KHYS southwestward to near KGCK is resulting in breezy southwest surface winds across the region. A shortwave trough lifting out of the Four Corners region will bring increasing high clouds tonight and widely scattered showers/isolated thunderstorms overnight and into Wednesday morning with a low risk of directly impacting the terminals with flight restrictions. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 73 56 65 / 30 70 80 80 GCK 56 69 53 65 / 30 80 80 80 EHA 55 67 53 64 / 30 80 80 70 LBL 57 73 56 66 / 30 70 80 80 HYS 57 70 54 66 / 30 60 60 70 P28 59 78 59 71 / 20 50 70 70 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...GLD/024
Hazardous weather outlook, Oct 20, 4:04 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT TUE OCT 20 2015 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 404 AM CDT TUE OCT 20 2015 /304 AM MDT TUE OCT 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THERE WILL BE A CHANCE FOR RAIN SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. MAIN HAZARD WILL BE ISOLATED CLOUD TO GROUND LIGHTNING. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...AN EXTENDED PERIOD OF RAIN SHOWERS ALONG WITH ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND CENTRAL KANSAS FROM WEDNESDAY THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED BUT IT CURRENTLY APPEARS RAINFALL AMOUNTS FROM THIS EVENT WILL AVERAGE BETWEEN 1.5 INCHES ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS TO NEAR 2.75 INCHES IN PORTIONS OF SOUTH CENTRAL KANSAS. HAZARDS WEATHER RISK... WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Oct 20, 3:56 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT TUE OCT 20 2015
KSZ077-078-086-087-202145-
FORD KS-SEWARD KS-GRAY KS-MEADE KS-
356 PM CDT TUE OCT 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY...WESTERN FORD...
NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 445 PM CDT...
AT 355 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF PLAINS...OR 10 MILES NORTH OF KISMET...MOVING NORTH AT
35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...COPELAND...ENSIGN...MISSLER AND THE HAGGARD ELEV.
LAT...LON 3733 10068 3739 10067 3739 10065 3743 10066
3769 10059 3769 10014 3730 10037
TIME...MOT...LOC 2055Z 194DEG 29KT 3735 10063
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:56 PM CDT | Special Weather Statement | DDC | Gray | 49 min |
| Oct 20, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness and 1 more | 28 min |
| Oct 20, 6:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Oct 20, 6:16 PM CDT | Special Weather Statement | DDC | Ellis | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.